|Long term effects?
Jan 27, 2004
I have been taking crixivan & combivir for seven years, 3 times a day. My viral is less than 50 and my TCells are at 504. Would like to switch to something simpiler? What would you suggest to talk with my doctor about? What are the long term effects from so much of these meds?
| Response from Dr. Lee
You have been on such a stringent regimen and have done so well, congrats! Because of that, you are in a position to simplify your meds and have a lot of options. (In fact, way too many options to list details here.) You may be able to go to a once daily regimen, or a twice daily. You can choose between protease inhibitors, boosted or not and nonnuc reverse transcriptase inhibitors to go with some nucleoside combination (including sticking with the combivir, or not) or possibly even a triple combination of nucleosides.
The rest of your history, where your T-cells and viral levels started, your life style, diet, etc. should be taken into account. So talk to your doctor about the various options. As far as long-term effects- These antiretroviral drugs are not without side effects, and some of the side effects may be cummulative (that is, they may be increased with greater time on the drugs). However it is clear that the primary side effect of HIV is death and it is also clear that these drugs greatly reduce that risk.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.